MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number VPR-GW-EL14
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.Csi id: (b)(6).
 
Event or Problem Description
The viperwire guide wire was used as the primary crossing wire for lesions in the left superficial femoral and tibial peroneal trunk arteries.Orbital atherectomy (oa), balloon angioplasty, and stent placement were performed over the guide wire.The guide wire was then removed and re-inserted as the primary crossing wire for a lesion in the right superficial femoral artery.Oa was performed without issue.Resistance in the sheath was encountered when the oad was removed.There was difficulty advancing a stent through the sheath, and the guide wire was removed so a sheath replacement could be performed.Prior to removing the sheath, a guide wire fragment was observed protruding out of the sheath.The guide wire had fractured and the fragment was removed from the sheath.There were no fragments in the patient's body and there was no harm to the patient.The procedure was completed using a non-csi guide wire.
 
Additional Manufacturer Narrative
The reported guide wire was received at csi for analysis.Visual examination revealed that the guide wire was fractured, and that the fractured sections exhibited surface wear.The spring tip was observed to be damaged and deformed, with the coils remaining intact.Scanning electron microscopy analysis revealed the presence of fatigue, and surface wear or grinding near the fracture site.When spinning over a bend in the core shaft the wire can become further damaged from the spinning driveshaft and manipulation, resulting in a fracture.At the conclusion of the device analysis investigation, the report that the guide wire had fractured was confirmed, however the exact sequence of events and exact root cause is unknown.The diamondback peripheral orbital atherectomy device instructions for use warns: handle the oad and guide wire carefully.A tight loop, kink, or bend in the guide wire may cause damage and system malfunction during use.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id: (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key10642267
Report Number3004742232-2020-00302
Device Sequence Number2792797
Product Code MCW
UDI-Device Identifier10852528005459
UDI-Public(01)10852528005459(17)220731(10)335665
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model NumberVPR-GW-EL14
Device Catalogue Number7-10035-01
Device Lot Number335665
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer10/07/2020
Initial Report FDA Received Date10/07/2020
Supplement Report FDA Received Date11/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR